Alert archive / Florida / Special Weather Statements in 2019

Special Weather Statement, NWS Miami, FL

August 2, 2019Palm Beach County, Florida

NWS Miami, FL issued this special weather statement at Aug 2, 2019, 4:05 PM EDT for Palm Beach County, Florida. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2019, 4:05 PM EDT (20:05 UTC)
Expired
Aug 2, 2019, 4:45 PM EDT
In force
40 min
Issued by
NWS Miami, FL

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 102 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:32 PM EDTTSTM WND GST 452 Ese Haverhill, FLA 45 MPH (39 KT) WIND GUST WAS MEASURED BY KPBI ASOS. AREA WAS UNDER AN SPS AT THE TIME OF GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS82 KMFL 022005
SPSMFL

Special Weather Statement
National Weather Service Miami FL
405 PM EDT Fri Aug 2 2019
 
FLZ067-068-071-072-168-172-022045-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
405 PM EDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 445 PM EDT...

* At 404 PM EDT, Doppler radar was tracking strong thunderstorms
  along a line extending from Loxahatchee NWR to near Hollywood.
  Movement was northeast at 20 mph.

* Funnel clouds possible with these storms.

* Locations impacted include...
  Fort Lauderdale, Coral Springs, West Palm Beach, Pompano Beach,
  Plantation, Sunrise, Boca Raton, Deerfield Beach, Boynton Beach,
  Delray Beach, Tamarac, Wellington, Margate, Lake Worth, Riviera
  Beach, Lighthouse Point, Palm Beach, Lauderdale-By-The-Sea,
  Highland Beach and Ocean Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2677 8003 2610 8005 2614 8034 2671 8042
TIME...MOT...LOC 2004Z 245DEG 18KT 2651 8024 2602 8011 

$$

FELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:15 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 2, 2:15 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Miami FL
215 PM EDT Fri Aug 2 2019

.AVIATION...
A disorganized tropical wave is advecting widespread moisture
across S FL, with VCTS across most of the TAF sites. While VFR
conditions will prevail across most of the region, storm outflows
and diurnal effects may interact to cause isolated/scattered
SHRA/TSRA, resulting in intermittent MVFR/IFR conditions. SE flow
will prevail across most of the sites, with winds forecasted to
be VRB around 00-02Z. Showers and lower stratus/cu fields may
linger overnight.

&&

.PREV DISCUSSION... /issued 1107 AM EDT Fri Aug 2 2019/

..COASTAL FLOOD STATEMENT IN EFFECT FOR SOUTH FLORIDA BEACHES...
..HEAVY RAINFALL POSSIBLE THROUGH AT LEAST THIS EVENING...

UPDATE...
The mid to upper level trough will remain nearly stationary through
Saturday over the Eastern Gulf of Mexico. This trough will keep
the steering flow in a southerly direction over South Florida allowing
for the deep tropical moisture to remain in place. The skies have
also clear a some over the region this morning which has allowed
for some heating to occurred. Therefore, scattered to numerous
showers and thunderstorms should develop this afternoon and last
into this evening. Some of the thunderstorms could also produce
heavy rainfall over the area, as the PWAT values will remain in
the 2.1 to 2.3 inch range which is at the 90th percentile for this
time of year. Therefore, heavy rainfall wording has been added to
the zones for this afternoon into this evening.

Some minor tidal flooding has been observed at Miami-Beach with
this morning high tide. We are expecting these conditions to occur
along the beaches of the west coast of South Florida this
afternoon and again along the beaches of the east coast of South
Florida late this evening and again Saturday morning during the
high tides. Therefore, a Coastal Flood Statement has been issued
for the west coast beaches through this afternoon and along the
for the east coast beaches through Saturday morning.

Rest of the forecast looks good at this time and no other changes
are planned.

PREV DISCUSSION... /issued 744 AM EDT Fri Aug 2 2019/

AVIATION...
Deep tropical moisture remain in place over South Florida today
which will lead to showers and some thunderstorms over the taf
sites mainly between 15Z and 00Z today. Therefore, SHRA along with
VCTS will continue at all of the taf sites today with a southerly wind
flow. The only exception is at KAPF where it will be more southwest,
and at KPBI, KFLL where it will be between 160 and 170 degrees.
The ceiling and vis should remain in VFR conditions but could fall
into MVFR or even IFR conditions with the showers and storms.

PREV DISCUSSION... /issued 305 AM EDT Fri Aug 2 2019/

Heavy rainfall and localized flooding possible through the
Weekend...

DISCUSSION...

Today and Tonight...

A mid to upper low pressure area will pinwheel about the eastern
Gulf Coast states as troughing aloft extends from the eastern Gulf
of Mexico into the Tennessee Valley. Meanwhile an area of disturbed
weather spreading across our area will continue moving north during
the period. Deep moisture is already in place, as noted by the
precipitable water value of 2.07 inches sampled via the 02.00z MFL
sounding. The primary weather related concern through tonight
remains the potential for heavy rainfall and localized flooding.
Several parameters are supportive of heavy rain potential, including
weak Corfidi vectors (averaging around 5 kt today), a deep warm
cloud layer, and 850 mb moisture flux convergence. This suggests
slow storm motions and efficient warm rain processes should prevail.
With easterly low-level flow this morning (veering to southeasterly
later this afternoon), along with expected outflow boundaries, there
may be a threat for Atlantic coastal convergence and/or urban
nuisance flooding for the metro areas due to the slow draining of
water from impervious surfaces.

Forecast rain totals for today and tonight average between 0.5 and
1.75 inches among the global forecast model guidance, with the
greatest amounts targeted towards coastal Palm Beach and Broward
Counties. Some higher totals are also possible along the Gulf coast
(closer to the upper trough), but there is greater uncertainty
here due to the larger spread in model data. The convection
allowing mesoscale models suggest that localized training of
showers and thunderstorms could produce locally heavier totals
than advertised above, but there is disagreement in the timing and
placement of these features. As such, careful attention to the
mesoscale environment will be necessary today to pinpoint areas
where heavier rain bands may set up. The reasonable worst case
scenario (90th percentile or 1 and 10 chance) seems to represent
this well, with the localized possibility of 2.5 to 3.5 inches
primarily confined to eastern portions of our area closer to the
Atlantic coast. The observed higher than average tide values along
with a new moon phase suggest that extra attention is necessary for
coastal areas as these higher tides may retard the ability for
heavier rainfall to drain efficiently.

Given the lack of widespread antecedent rainfall today, flash flood
guidance values generally above 3 inches, and low confidence in the
widespread nature of heavier rain totals, confidence is too low for
the issuance of a flood watch at this juncture. This could change
depending upon how precipitation trends evolve through today, so
stay tuned.

The projected low-level shear values among the deterministic model
guidance have decreased somewhat from yesterday, with 0-3 km
magnitudes now peaking around 20 knots this evening. Mid-level
temperatures should also continue warming as a tropical airmass
overspreads the area. This suggests that any severe weather threat
should remain rather limited over land, but we'll still need to keep
a keen eye on the Atlantic and Gulf waters for waterspout potential
into tonight.

Temperatures should be a little below normal given the expected
precipitation and cloud cover.

Saturday through Sunday night...

The closed low over the eastern Gulf of Mexico will gradually
devolve into an open-wave trough whose axis should remain in place
to our west. South to southwest steering flow will maintain the deep
layer moisture plume across our area, resulting in scattered to
numerous showers and thunderstorms. While a few stronger storms are
possible, the primary forecast concern is again flooding potential.

Forecast rain totals during this period are in the 0.5 to 2 inch
range, with the greatest amounts centered over Palm Beach and
Broward Counties. A reasonable worst case scenario (90th percentile)
also targets this area as seeing the potential for localized amounts
in excess of 3 inches. Once again the mesoscale details should play
a role in where any heavier bands of showers and storms develop, but
the steering flow direction suggests that the east coast metro
areas may once again be at risk for localized nuisance flooding.
As mentioned previously, the higher than average tides and new moon
phase could enhance the potential for minor coastal flooding
especially if heavy rain falls during the high tide portion of the
cycle.

Monday through Thursday...

The upper trough will gradually weaken and allow high pressure to
build back into our area by mid week. Low-level winds will shift
from southerly to easterly as mid-level tropospheric moisture
decreases. Thus scattered to numerous thunderstorms early in the
week should gradually decrease in coverage while being more
regulated by the sea breeze circulation patterns. This suggests
that the best coverage should begin shifting towards interior
Southwest Florida and the Lake Okeechobee region by mid to late
week. Seasonal temperatures are expected.

MARINE...

East to southeast winds today should become more south to
southwesterly this weekend. Stronger wind surges could bring bouts
of cautionary conditions to the Atlantic waters today. Gusty winds,
locally higher seas, heavy rain, waterspouts, and lightning are all
threats from thunderstorms through the weekend.

BEACH FORECAST...

Higher than normal tides associated with the new moon may inhibit
the ability for rainfall to quickly drain from coastal areas and
therefore some minor coastal flooding is possible along area
beaches, docks, boat ramps, and other low-lying and flood prone
coastal areas into this weekend. There is a moderate rip current
risk for the Atlantic beaches today.

HYDROLOGY...

The combination of widespread rainfall and above normal
tides may bring the potential for localized flooding and/or minor
coastal flooding tonight through weekend. At this time, total
rainfall accumulation of 2 to 5 inches are possible over southern
Florida through Sunday, with locally higher amounts possible.
Confidence remains too low for the issuance of a flood watch, but
conditions will be monitored today should confidence in a widespread
flooding risk increase. Please see the current Hydrologic Outlook
(ESFMFL) for details regarding potential flooding threats over south
Florida.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  78  88  77  90 /  40  80  30  60
Fort Lauderdale  79  86  78  89 /  30  70  30  60
Miami            78  86  78  90 /  30  60  30  60
Naples           77  84  78  88 /  50  70  50  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

UPDATE...54/BNB
DISCUSSION...34/SPM
MARINE...34/SPM
AVIATION...09/Bhatti & 54/BNB
Hazardous weather outlook, Aug 2, 11:29 AM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1129 AM EDT Fri Aug 2 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
030330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1129 AM EDT Fri Aug 2 2019

...COASTAL FLOOD STATEMENT IN EFFECT ALONG BOTH BEACHES OF SOUTH FLORIDA...
...MINOR FLOODING POSSIBLE WITH PERIODS OF HEAVY RAINFALL...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Scattered thunderstorms are expected this afternoon
into this evening across South Florida given increased tropical
moisture in place. The main threats from this activity will be gusty
winds, locally heavy rainfall, and frequent cloud to ground
lightning.

Waterspouts: There is a potential for at least isolated waterspouts
across all South Florida waters today and tonight.

Wind: Gusty showers and storms will be capable of producing winds in
excess of 40 mph to 50 mph, especially this afternoon and evening.

Flooding: Periods of heavy rain are expected across South Florida
today and tonight. Areas that see several rounds of rain, or high
rainfall rates may experience ponding of water in low-lying and
poorly drained areas. In addition, higher than normal tides with the
New Moon will also limit the ability for any heavy rain that does
fall to drain from areas near the coast.

Coastal Flooding: There could be some minor coastal flooding along
the docks, piers, and some waterfront streets during high tides.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Enhanced tropical moisture in concert with an upper level system
over the Gulf of Mexico will create a continuing potential for heavy
rainfall and a potential for flooding across South Florida.

Beyond this weekend, scattered to locally numerous thunderstorms are
expected. Frequent lightning and strong gusty winds will be the
primary hazards with these storms.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high winds and flooding to the
National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Baxter

In the hours before

Special weather statement, Aug 2, 4:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
405 PM EDT Fri Aug 2 2019

FLZ067-068-071-072-168-172-022045-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
405 PM EDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 445 PM EDT...

* At 404 PM EDT, Doppler radar was tracking strong thunderstorms
  along a line extending from Loxahatchee NWR to near Hollywood.
  Movement was northeast at 20 mph.

* Funnel clouds possible with these storms.

* Locations impacted include...
  Fort Lauderdale, Coral Springs, West Palm Beach, Pompano Beach,
  Plantation, Sunrise, Boca Raton, Deerfield Beach, Boynton Beach,
  Delray Beach, Tamarac, Wellington, Margate, Lake Worth, Riviera
  Beach, Lighthouse Point, Palm Beach, Lauderdale-By-The-Sea,
  Highland Beach and Ocean Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2677 8003 2610 8005 2614 8034 2671 8042
TIME...MOT...LOC 2004Z 245DEG 18KT 2651 8024 2602 8011

FELL

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:34 AM EDTSpecial Marine WarningMFL26 min
Aug 2, 11:20 AM EDTCoastal Flood StatementMFLBroward, Collier, Miami-Dade, Palm Beach54 hr
Aug 2, 12:30 PM EDTSpecial Marine WarningMFL30 min

Nearby

Special Weather Statements in Florida, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.